5 weeks from PEP and strange neck rash. HELP!
Apr 1, 2010
dEAR DR. Frascino,
Thank you very much for what you do here! I've turned to this forum several times since I started taking PEP on Feb. 23rd, 2010 and it has been a life-saver for my anxiety!
My question for you is with regards to concerning symptoms I've been having since I finished my course of PEP last week. After taking Kaletra/Truvada for 28 days I resumed my "normal" (although now very anxious) life. I also resumed drinking regularly (in true college student form). While on the PEP I had been taking (as prescribed) 3-4 mg of Ativan per day for my INCREDIBLE anxiety (I was exposed to HIV from insertive sex with my partner who was HIV positive).
I had a baseline negative PCR/RNA on the day I began PEP and had a negative antibody test at four weeks from the last/most recent exposure (I know that's too soon to make any conclusions but we wanted to rule out some earlier potential exposures).
When I ended the PEP I also started (w/out physician supervision) to dramatically reduce the amount of Ativan I took--to less than 1mg/day. I resumed drinking (at least four drinks 3 nights/week). Suddenly, I developped a bright red patch on one side of my neck and face that got worse when I consumed alcohol. It looks like a sunburn and radiates heat. Sometimes it is painful but most of the time it just feels hot. It is relatively uniform in color (there are no little 5-10mm round/circles) and it is pretty flat. I have not had any fever but I did experience three nights of night sweats. The college NP who is my primary care giver looked at the rash and said it wasn't typical of Acute HIV Infection b/c it was too localized. My dad--who happens to be an infectious disease specialist--told me that the rash could be the result of the Ativan (or withdrawl from it) or even an after-effect of the Truvada/Kaletra. I guess I'm just asking if I should be as concerned that I am? I know that I'll be able to get some concrete answers in a week at the 6-week mark when I get my next antibody test, I'm just scared that I'm presenting signs of acute infection because I've read that going back on ARVs right now (if this is acute infection) might help reduce the damage done to my immune system?
To summarize, my questions are: (1) Does the rash I described (uniform red, FLAT, heat-omitting, SOLID (one color and no shapes) rash on neck and ears) sound like the mculopapular rash associated with ARS/Primary Infection?
(2) Can my own anxiety cause the night sweats that I had or should I be concerned about those too?
(3) Should I insist on a PCR/RNA test right now so that we can determine whether I have an especially high viral load and re-evaluate going back on the ARVs to avoid causing too much damage to my immune system?
(4) What effect, if any, would the PEP have had on OLDer exposures (that fell within the "baseline" PRC/RNA window of 4-11 days)? That is, if I was exposed on Feb. 11th, would the PEP have affected the speed/timing of seroconversion or is it still likely that I would have developed antibodies for that exposure by now (given that MOST people seroconvert within 6 weeks)? If my last antibody test was 6.5 weeks from that second to last exposure is that good news or no news at all?
Thank you very much!
Response from Dr. Frascino
2. Yup, anxiety can cause night sweats. Nope, you should not worry about them.
3. Nope. I would suggest you wait for the recommended post-PEP testing (HIV-antibody tests at six weeks, three months and six months).
4. I can't quite follow your timeline. A negative HIV-antibody test at 6.5 weeks is encouraging, but not considered definitive. The bottom-line is just follow the guidelines. Get an HIV-antibody test at the three-month mark after a routine potential HIV exposure. If you require a course of PEP, follow the post-PEP testing guidelines mentioned above. Finally, stop putting yourself at risk for HIV!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Pain In Balls After Oral Sex Sign Of HIV AIDS
- Swollen Lymph Glands After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Tiredness After Anal Sex Worried I Have HIV
- How Long Do You Have To Wait To Have Sex After Using Premarin Vaginal Cream?
- If You Use A Condom Correctly Can You Get A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.